Tuesday, December 16, 2008

It's not all flowers, squirrels, and gingerbread...

Dear Blog,

Despite the flurry of excitement surrounding my life lately (read: engagement, squirrel, etc.) I have been feeling rather down. It's not the holiday blues, or the bronchitis that refuses to leave my lungs in peace. Nope. It's something else. Something that I've dealt with my entire life--but only recently had a name for.

It's the narcolepsy.

I was so relieved after receiving my diagnosis--finally having an explanation for why I never had the energy that others around me seem to possess. Blog, you probably remember the hope that glimmered in my eyes as I recounted my conversation with my sleep disorder specialist. I had to restrain myself from giving him a big old bear hug, you know? I was going to be able to sleep. Really, honestly, sleep. All the appropriate sleep cycles, and not just all that dreaming crap I've put up with for 25 years. I couldn't believe it.

Well, blog... that hope isn't sparkling in my eyes anymore. After discussing the prescribed medication with my mom, a registered nurse, she raised some serious concerns. The medication, which I will not refer to by name, has some side effects that are potentially deadly. Among them: seizures, severe difficulty breathing, confusion, depression, loss of consciousness, and even death.

Side effects aside, the real reason I'm putting this drug on the back burner is that it alters brain chemistry, which I worry can potentially cause a trigger of mental illness. Because bipolar disorder runs in my family, brain chemistry is not something I want to fool around with. The consequences could turn my world upside down. And a good night's sleep? No matter how much I ache for that very thing... risking my mental health is just not worth it.

So I guess I'm holding out for plan B. My doctor tells me new drugs tailored for narcolepsy are coming down the pike in the next 2-3 years. These new drugs will target hypocretin, a hormone that is thought to be responsible for narcolepsy.

I've gone this long without real sleep. What's another 2 or 3 years? Well, I asked myself that very question last night, and the only response I could muster was twenty minutes of crying and feeling sorry for myself. I know there are people going through much worse right now in their lives, so I'm going to try to suck it up and wait patiently. In the meantime, I'll be napping and going to bed at obscenely early hours.

Love,
Mermanda

14 comments:

Kyla Bea said...

That's not a little thing miss, that's huge! I'm so sorry you're going through this!

It's frightening that your treatment options are so limited, but I think that it's like you said - brain chemistry isn't to be messed with. Especially not yours!! Because I really like you!

Any medication that lists death a a side effect, I would raise my voice against a friend using - but at the same time I can imagine how terrible this would be to function with.

I hope that there are more medications soon! = (

Allison said...

Wow poor thing. *hugs* I'm so sorry you have to go through this and that medication was such a let down. I wouldn't suggest you taking it either. Your brain chemistry is definitely not something to mess around with. I also hope that something comes about soon so you can sleep soundly and not worry your pretty little head anymore.

Sophia said...

I'm so sorry. You are smart to learn about the side effects and potential complications. I hope that things get better in some way or another.

LizSara said...

but thank goodness you know about it before starting taking it. you're right looking at all your other options is definitely the best thing to do.

big bloggy cuddles x

bFlat said...

Ohh no. I'm so sorry to hear that. Medication can really mess up your body. My mom always tells me medicine is poison we choose to take. I hope they find a solution soon for your sake.

Tam said...

Memanda I am so sorry to hear you won't get the restful sleep you've been dreaming about. I feel the same way about losing weight. Something is out of wack with my metabolism. I eat right and work out like a crazy person only to keep the SAME.EXACT.WEIGHT

...the only reason I don't stop and lard out on donuts is because I am afraid this regimen is keeping me from being, well, huge.

Maybe if we wish hard enough, I can lose 15 pounds and you can get a good night's sleep. My eyes are shut and I'm tapping my heels together... are you?

Lacey Bean said...

Oh that sucks so bad. I hope for your sake that these medications your doctor was talking about come out in less time than 2- 3years.

:( But I'm glad your mom spoke up and you're making this decision after weighing all the consequences.

Hang in there!

Jossie Posie said...

I'm sorry love, but thats not a risk I'd be willing to take either. I think you made the right decision and hopefully within the next couple of years they will develop a medicine that you can use without such atrocious side effects.

Jessica said...

Good for you for not taking that drug. My Mom's an RN too, and I would definitely trust her opinion, as you trusted yours.

I wish that other medicine would come out sooner for you though :(

Maris said...

Ugh, what a tough road. At least there is a figurative "light at the end of the tunnel" since hopefully within the next few years you'll have a solution.

Alexis M. said...

Aw, I'm sorry that there isn't a feasible treatment, because you are right, brain chemistry should be left alone. And that drug does sound very dangerous, good thing your mom was able to weigh in on it and warn you.

Perhaps there are some more natural remedies out there, unless you've tried a lot of those things already. I know there have actually some really interesting breakthroughs with music (wavelength or frequencies or something that kind of guide your brain's into the right place to get good sleep).

Anyway, I hope that you'll be able to find something whether it's medication or not. :)

wishcake said...

I'm so sorry you've had to deal with this! I truly am. I can only imagine how frustrating it must be. I mean, sleep is something basic, right? Why can't it just work like it's supposed to? Sheesh.

You're in my thoughts, my dear. I really hope that you're able to find some peace with this situation. I think you are making the best decision for yourself, though. Medication is some scary stuff sometimes.

You're a brave girl, by the way. :)

sarah marie p said...

Man, I'm so sorry to hear this. I was so excited for you when you found out the results to the sleep study ... How frustrating that there's all this bad side effects (duh, are side effects ever any good?!) ... I hope that somehow the new drugs are released with approval sooner than expected or that there's another option for you and that you can just get the good sleep you deserve. So sorry you're going through this mess. :(

Lauren said...

I'm really sorry that you're going through this right now :(. It's definitely a big deal. It's sad that the hope you had is now non existant. LIke you, I would be fearful of those drugs too. YOu never know what they could do. So it's smart, what you're doing, waiting. I wish you luck, though. There will be something better for you soon enough!